Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 14, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Aug 20, 2009, 3:18 PM CDT for Portage County, Wisconsin. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2009, 3:18 PM CDT (20:18 UTC)
- Expired
- Aug 20, 2009, 4:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
County Portage County, WI
The radar
The Green Bay radar (KGRB), 115 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1057 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRB 202018
SVRGRB
WIC097-202100-
/O.NEW.KGRB.SV.W.0014.090820T2018Z-090820T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
318 PM CDT THU AUG 20 2009
THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PORTAGE COUNTY IN CENTRAL WISCONSIN...
* UNTIL 400 PM CDT
* AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS. THIS
STORM WAS LOCATED NEAR WISCONSIN RAPIDS...AND MOVING EAST AT 35
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
STEVENS POINT AND PLOVER AROUND 325 PM CDT.
KEENE AROUND 330 PM CDT.
AMHERST AROUND 355 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
ARNOTT...CUSTER AND AMHERST JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4429 8971 4441 8973 4450 8972 4460 8923
4433 8924
TIME...MOT...LOC 2017Z 262DEG 29KT 4439 8973
$$
ECKBERG2 follow-up statements
000
WWUS53 KGRB 202031
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
331 PM CDT THU AUG 20 2009
WIC097-202100-
/O.CON.KGRB.SV.W.0014.000000T0000Z-090820T2100Z/
PORTAGE WI-
331 PM CDT THU AUG 20 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR PORTAGE COUNTY...
AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS.
THIS STORM WAS LOCATED NEAR BANCROFT...OR 9 MILES SOUTH OF STEVENS
POINT...MOVING EAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
KEENE AROUND BY 335 PM CDT.
NEAR BLAINE AROUND 350 PM CDT.
AMHERST AROUND 350 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE...
ARNOTT AND AMHERST JUNCTION.
LAT...LON 4430 8963 4443 8965 4453 8924 4445 8924
4433 8924
TIME...MOT...LOC 2028Z 265DEG 31KT 4436 8955
$$
ECKBERG000
WWUS53 KGRB 202054
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
354 PM CDT THU AUG 20 2009
WIC097-202102-
/O.EXP.KGRB.SV.W.0014.000000T0000Z-090820T2100Z/
PORTAGE WI-
354 PM CDT THU AUG 20 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PORTAGE COUNTY
EXPIRES AT 400 PM CDT...
AT 353 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
BLAINE. THE STORM WAS MOVING TO THE EAST AT 35 MPH.
THIS STORM IS STILL CAPABLE OF PRODUCING WIND GUSTS TO
50 MPH...BRIEF HEAVY RAIN AND SMALL HAIL.
LAT...LON 4430 8963 4443 8965 4453 8924 4445 8924
4433 8924
TIME...MOT...LOC 2052Z 265DEG 31KT 4438 8926
$$
ECKBERGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:02 PM CDT, 16 minutes earlier.
Area forecast discussion, Aug 20, 3:02 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 302 PM CDT THU AUG 20 2009 .SYNOPSIS...LARGE SCALE PATTERN ACRS THE CONUS WL BE SLOWLY PROGRESSIVE FOR AT LEAST THE FIRST PART OF THE FCST PERIOD. PATTERN WAS HIGHLY AMPLIFIED...BUT WL LOSE AMPLITUDE AS DEEP UPR TROF SLOWLY PULLS OFF TO THE EAST. BY THE MIDDLE OF NEXT WK...MAIN BAND OF WESTERLIES EXPECTED TO RECEDE NWD INTO CANADA WHILE UPR RIDGE RE-ESTABLISHES ITSELF FM THE PLAINS TO THE PRAIRIE PROVINCES OF CANADA. THAT WL LEAVE WNWLY UPR FLOW ACRS THE AREA FCST AREA. EXPECT BLO NORMAL TEMPS AND SCT PCPN AS UPR TROF WORKS ACRS THE RGN EARLY IN THE PERIOD. THEN A PERIOD OF DRY WX WITH MODERATING TEMPS EXPECTED FOR THE WEEKEND AND INTO EARLY NEXT WK. TEMPS SHOULD REACH ABV NORMAL LEVELS BY NEXT WK. && .SHORT TERM...TNGT/FRI. ENOUGH SUNSHINE ACRS C/E-C WI TO ALLOW SFC-BASED INSTABILITY TO DEVELOP THIS AFTN. SCT TSRA HAVE DEVELOPED...AND STEEP LOW-LEVEL LAPSE RATES WL BE FAVORABLE FOR GUSTY WINDS. DON/T EXPECT WIDESPREAD SVR WX...BUT MAY NEED TO ISSUE A COUPLE WARNINGS ON THE STRONGEST STORMS. REMNANTS OF COMMA HEAD WL PIVOT BACK INTO THE N LATER THIS EVENING...SO WILL GO WITH CATEGORICAL POPS THERE. WL TAPER BACK TO SCT OVER THE SE PART OF THE AREA. USED BLEND OF GUID MIN TEMPS. EXPECT PLENTY OF CLDS AGAIN TOMORROW. LOWER DWPTS WL LIMIT INSTABILITY...SO LEFT THUNDER OUT OF THE FCST FOR NOW. CONSENSUS OF GUID WAS TO LOWER MAX TEMPS FOR TOMORROW. BUT LOOKING AT CURRENT TEMPS IN THE MID 60S TO ARND 70 IN NW MN AND THE DAKOTAS...DIDN/T WANT TO OVER DO IT. MOVED TOWARD CONSENSUS OF THE GUID...BUT STILL HEDGED A LITTLE TOWARD PREV FCST. .LONG TERM...FRIDAY NIGHT THROUGH THURSDAY. UPPER LOW CONTINUES TO PULL AWAY FROM THE AREA FRIDAY NIGHT. THE SHOWERS WILL END FRIDAY EVENING...THEN CLOUDS WILL BE ON THE DECREASE FROM WEST TO EAST. HIGH PRESSURE WILL BUILD INTO THE REGION FOR SATURDAY. LATEST MODEL RUNS INDICATED MORE LOW LEVEL MOISTURE AROUND 850MB. WILL ADD MORE CLOUDS FOR THE MORNING AND EARLY AFTERNOON HOURS. CLOUDS SHOULD RAPIDLY DIMINISH LATE SATURDAY AFTERNOON. DUE TO MORE CLOUD COVER...WILL LOWER MAXIMUM TEMPERATURES A FEW DEGREES ON SATURDAY. HIGH PRESSURE WILL DOMINATE THE REGION SATURDAY NIGHT...BRINGING CLEAR AND COOL CONDITIONS TO THE REGION. HIGH PRESSURE WILL REMAIN IN CONTROL OF THE WEATHER SUNDAY AND INTO MONDAY. NEXT SYSTEM WILL AFFECT THE REGION LATER MONDAY NIGHT ACROSS THE NORTH AND OVER THE ENTIRE REGION ON TUESDAY. CONFIDENCE IS A LITTLE HIGH AND HAVE INCREASED RAIN CHANCES ON TUESDAY. MAXIMUM TEMPERATURES ON TUESDAY COULD BE WARMER THAN ADVERTISED IF PRECIPITATION HOLDS OFF AND THERE IS LESS CLOUDS. COLD FRONT IS EXPECTED TO BE ACROSS THE AREA ON TUESDAY...MAKING HIGH TEMPERATURES DIFFICULT AND DEPENDENT ON THE ABOVE MENTIONED PARAMETERS. THE COLD FRONT GRADUALLY SHIFTS SOUTHWARD TUESDAY NIGHT. WILL CONTINUE THE SMALL CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHEAST PORTION OF THE FORECAST AREA. MODELS DIVERGE ON THE SOLUTION AS THE GFS IS QUICKER WITH THE FRONT. PLENTY OF TIME TO MAKE NECESSARY ADJUSTMENTS AS NEEDED DEPENDING ON MODEL TRENDS. WEST COAST RIDGE BUILDS AGAIN LATER NEXT WEEK. SURFACE HIGH WILL DOMINATE THE REGION NEXT THURSDAY. && .AVIATION...EXPECT IFR CONDITIONS TO SPREAD SEWD ACRS THE AREA DURING THE NGT AS UPR SYSTEM STARTS TO EDGE EWD. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SKOWRONSKI/ECKBERG
Hazardous weather outlook, Aug 20, 2:42 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 242 PM CDT THU AUG 20 2009 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-211100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 242 PM CDT THU AUG 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE MIDDLE TO LATE AFTERNOON...ESPECIALLY OVER CENTRAL AND EAST-CENTRAL WISCONSIN. THE STRONGEST STORMS COULD APPROACH SEVERE CRITERIA...AND PRODUCE BRIEF TORRENTIAL RAINS...AND WIND GUSTS AROUND 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE AGAIN NEXT TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TO BE NECESSARY THIS AFTERNOON OR TONIGHT. LMZ521-522-541>543-211100- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 242 PM CDT THU AUG 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE MIDDLE TO LATE AFTERNOON...ESPECIALLY SOUTH OF STURGEON BAY. THE STRONGEST STORMS COULD APPROACH SEVERE CRITERIA...AND PRODUCE BRIEF TORRENTIAL RAINS...AND WIND GUSTS TO AROUND 45 KNOTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE AGAIN NEXT TUESDAY AND WEDNESDAY. JS
In the hours before
Special weather statement, Aug 20, 1:59 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 159 PM CDT THU AUG 20 2009 WIZ045-201945- WAUSHARA- 159 PM CDT THU AUG 20 2009 ...STRONG THUNDERSTORMS EXPECTED IN EASTERN WAUSHARA COUNTY... AT 157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR REDGRANITE...OR 7 MILES SOUTHEAST OF WAUTOMA...MOVING NORTHEAST AT 25 MPH. TORRENTIAL RAINS...WIND GUSTS TO 45 MPH...AND SMALL ARE HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR... AURORAVILLE BY 200 PM POY SIPPI BY 205 PM BORTH BY 210 PM THE TOWNS OF SPRING LAKE...LOHRVILLE...AURORAVILLE...PINE RIVER...POY SIPPI...BORTH AND TUSTIN ARE ALSO IN THE PATH OF THIS STORM. ECKBERG
Special weather statement, Aug 20, 2:18 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 218 PM CDT THU AUG 20 2009 WIZ048-202000- WINNEBAGO- 218 PM CDT THU AUG 20 2009 ...STRONG THUNDERSTORMS EXPECTED IN NORTHWESTERN WINNEBAGO COUNTY... AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LAKE POYGAN...OR 9 MILES NORTH OF BERLIN... MOVING NORTHEAST AT 35 MPH. BRIEF HEAVY RAIN...GUSTY WINDS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THE STORM WILL BE NEAR WINNECONNE BY 225 PM...WINCHESTER AND LARSEN BY 235 PM.. THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHWESTERN WINNEBAGO COUNTY...INCLUDING THE TOWNS OF LAKE POYGAN...ZITTAU AND ALLENVILLE. ECKBERG
Special weather statement, Aug 20, 2:28 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 228 PM CDT THU AUG 20 2009 WIZ031-037>039-074-202015- BROWN-OUTAGAMIE-SHAWANO-SOUTHERN OCONTO COUNTY-WAUPACA- 228 PM CDT THU AUG 20 2009 ...STRONG THUNDERSTORMS EXPECTED IN EASTERN WAUPACA...NORTHWESTERN BROWN...OUTAGAMIE...SHAWANO AND SOUTHERN OCONTO COUNTIES... AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF CLINTONVILLE TO NEW LONDON TO 10 MILES SOUTHEAST OF NEW LONDON...MOVING NORTHEAST AT 30 MPH. WINDS UP TO 40 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE NEAR... CLINTONVILLE BY 235 PM CDT. BLACK CREEK BY 250 PM CDT. BLACK CREEK BY 255 PM CDT. PULASKI BY 315 PM CDT. THE TOWNS OF MEDINA...SUGAR BUSH...DALE...SYMCO...READFIELD... HORTONVILLE...BEAR CREEK...STEPHENSVILLE...SHIOCTON AND GREENVILLE ARE ALSO IN THE PATH OF THESE STORMS. EB
Special weather statement, Aug 20, 3:08 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 308 PM CDT THU AUG 20 2009 WIZ039-202045- BROWN- 308 PM CDT THU AUG 20 2009 ...STRONG THUNDERSTORMS WITH GUSTY WINDS EXPECTED IN BROWN COUNTY... AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF PULASKI TO 11 MILES SOUTHWEST OF GREEN BAY TO 6 MILES SOUTHEAST OF KAUKAUNA...MOVING EAST AT 30 MPH. WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE NEAR... GREEN BAY BY 330 PM CDT. DENMARK BY 340 PM CDT. THE TOWNS OF WRIGHTSTOWN...HOLLAND...ASKEATON...GREENLEAF...KUNESH... ASHWAUBENON...ANSTON...DE PERE...MORRISON AND SHIRLEY ARE ALSO IN THE PATH OF THESE STORMS. BERSCH
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 2:43 PM CDT | Severe Thunderstorm Warning | GRB | Calumet, Outagamie, Winnebago | 25 min |
| Aug 20, 4:27 PM CDT | Special Marine Warning | GRB | 48 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.